DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20194147

Assessment of adverse drug reactions to antituberculosis regimen in a tertiary care hospital

Sanitha Kuriachan, Prakash Krishnan, Bharti Chogtu, Manu Mathew George

Abstract


Background: Adverse drug reactions are common with multidrug therapy in tuberculosis, if detected early can improve patient compliance and prevent emergence of resistance.

Methods: A prospective observational study as a part of Pharmacovigilance Program under Central Drugs Standard Control Organisation was conducted in Kasturba hospital, Manipal to collect adverse drug reactions (ADR). Data of patients reported with antitubercular treatment (ATT) related ADRs from September 2012 to August 2013 was evaluated for patient demography, type of tuberculosis, ATT regimen, organ/ system affected and time of onset of ADR. ADRs were then subjected to causality assessment as per WHO scale.

Results: A total of 65 ADRs were reported in 60 patients during the study period, of which 46.7% were in males and 53.3% in females. 85% of ADRs were reported in patients with pulmonary tuberculosis. 77% of ADRs were observed with daily regimen. Common ADRs were hepatitis (40%), gastritis (15%), skin reactions (15%), peripheral neuropathy (14%), gout (6%) and nephritis (3%). Median duration for the onset of ADR was 31 days each for hepatitis, gout, nephritis and 20, 11, 9 days for gastritis, peripheral neuropathy and skin reactions respectively. As per causality assessment, 80% of ADRs were assigned “possible”, 11% “probable” and 9% “certain”. As per severity scale 27.7% of ADR were severe, 36.9% were moderate.

Conclusions: Early detection and management of ADRs is vital for the success of ATT and patient adherence.


Keywords


WHO causality assessment, Pharmacovigilance, Hartwig-Siegal severity scale

Full Text:

PDF

References


WHO. Global tuberculosis report 2018. Geneva: World Health Organization; 2018. WHO Publ. 2018. Available at: https://www.who.int/tb/publications/ global_report/en/. Accessed on 7th August 2019.

Mishra S, Jena M, Jena B, Mishra SS. A study of anti-tubercular drug induced adverse reactions in patients attending pulmonary medicine department of a tertiary care teaching hospital. Int J Pharm Sci Rev Res. 2013;21(2):308-11.

Chiang CY, Schaaf HS. Management of drug-resistant tuberculosis. Int J Tuberc Lung Dis. 2010;14(6):672-82.

Patidar D, Rajput MS, Nirmal NP, Savitri W. Implementation and evaluation of adverse drug reaction monitoring system in a tertiary care teaching hospital in Mumbai, India. Interdiscip Toxicol. 2013;6(1):41-6.

Shareef J, Nandakumar UP, Bhat M. A study on assessment of adverse drug reactions in patients with tuberculosis in a tertiary care teaching hospital. J Appl Pharm Sci. 2018;8(4):99-104

WHO UMC. The Use of the WHO-UMC System for Standardised Case Causality Assessment. Available at: http://www.whoumc.org/Graphics/24734.pdf. Accessed on 7 August 2019.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Maqusood M, Khan FA, Swaroop A. A Study on Incidence of Adverse Drug Reaction of Anti-Tubercular Drugs in New Cases of Pulmonary Tuberculosis in a Tertiary Care Teaching Hospital. Int J Med Res Prof. 2016;2(3):53-6.

Nemagoudaa S. The antitubercular drug induced adverse effects in registered cases under RNTCP – DOTS, programme in Bijapur. J Evol Med Dent Sci. 2014;3(19):5255-62.

Sinha K, Marak IT, Singh WA. Adverse drug reactions in tuberculosis patients due to directly observed treatment strategy therapy: Experience at an outpatient clinic of a teaching hospital in the city of Imphal, Manipur, India. J Assoc Chest Physicians. 2013;1(2):50-3.

Mittal C, Gupta SC. Effect of disease related variables on treatment outcome under DOTS. JK Sci. 2011;13:15-8.

Mandal PK, Mandal A, Bhattacharyya SK. Comparing the daily versus the intermittent regimens of the anti-tubercular chemotherapy in the initial intensive phase in non-HIV, Sputum Positive, Pulmonary Tuberculosis Patients. J Clin Diagnostic Res. 2013;7(2):292–5.

Steele MA, Burk RF, DesPrez RM. Toxic hepatitis with isoniazid and rifampin: A meta-analysis. Chest. 1991;99:465-71.

Leung CC, Law WS, Chang KC, Tam CM, Yew WW, Chan CK, et al. Initial Experience on Rifampin and Pyrazinamide vs Isoniazid in the Treatment of Latent Tuberculosis Infection among Patients with Silicosis in Hong Kong. Chest. 2003;124(6):2112-2118.

Chang KC, Leung CC, Yew WW, Lau TY, Tam CM. Hepatotoxicity of pyrazinamide:Cohort and case-control analyses. Am J Respir Crit Care Med. 2008;177:1391-6.

Yee D, Valiquette C, Pelletier M, Parisien I, Rocher I, Menzies D. Incidence of Serious Side Effects from First-Line Antituberculosis Drugs among Patients Treated for Active Tuberculosis. Am J Respir Crit Care Med. 2003;167:1472-7.

Jindani A, Nunn AJ, Enarson DA. Two 8-month regimens of chemotherapy for treatment of newly diagnosed pulmonary tuberculosis: International multicentre randomised trial. Lancet. 2004;364:1244-51.

Taneja DP, Kaur D. Study on hepatoxicity and other side-effects of antituberculosis drugs. J Indian Med Assoc. 1990;88:278-80.